Groups, Geometry, and Dynamics


Full-Text PDF (103 KB) | Metadata | Table of Contents | GGD summary
Volume 1, Issue 2, 2007, pp. 101–109
DOI: 10.4171/GGD/6

Published online: 2007-06-30

Denominator bounds in Thompson-like groups and flows

Danny Calegari[1]

(1) California Institute of Technology, Pasadena, United States

Let T denote Thompson's group of piecewise 2-adic linear homeomorphisms of the circle. Ghys and Sergiescu showed that the rotation number of every element of T is rational, but their proof is very indirect. We give here a short, direct proof using train tracks, which generalizes to elements of PL+(S1) with rational break points and derivatives which are powers of some fixed integer, and also to certain flows on surfaces which we call Thompson-like. We also obtain an explicit upper bound on the smallest period of a fixed point in terms of data which can be read off from the combinatorics of the homeomorphism.

Keywords: Thompson's group, rotation number, rationality

Calegari Danny: Denominator bounds in Thompson-like groups and flows. Groups Geom. Dyn. 1 (2007), 101-109. doi: 10.4171/GGD/6